Anyone else lost their appetite and losing weight on levothyroxine?

I have read lots of post where people state they are putting on weight with their medication but for me I am losing weight and have no appetite. Feel nauseas most of the time. Had this before I was diagnosed then put on levothyroxine, now been told the dose is too high (was 100mcg), now on 75mcg. I know it will take a while for my body to balance out on the lower dose but the nausea and weight loss is worrying. It would do me the world of good to know I am not alone in this as I feel I am the only one with these symptoms.

16 Replies

oldestnewest
  • No weight loss my end but definitely have no appetite at all x

  • Constantly feel sick I lost weight originally when first diagnosed before levo stopped working in my body due to my body not absorbing it x when stable I was 72kg and I'm tall but have now balloon to 123 kg / 19 stone. That has destroyed any self confidence I had x

  • So sorry to hear this. What are they doing for you now as your body is not absorbing the levothyroxine? We do struggle, don't we?

  • Well for now I'm on a strict T3 hormone replacement for 10 weeks will find out after that. Now waiting for diabetes test :(

  • yes the sickness went away in a month or so but i can't gain weight when I'm on levo

  • My appetite is low but no weight loss. Me and shrek could be twins, lol. I keep me chins up though.......ooop! I meant chin, actually no, I was right first time.....CHINS. Haha

    Hey missus, dont lose hope. Wishing you well.

  • Philly, I've also had loss of appetite since starting Levothyroxine and it wasn't big before. Have also had much unwanted weight loss but gained almost 3kg each time I came off Levothyroxine for 2 x 4 week periods and promptly lost it when resuming Levothyroxine.

  • Hello Clutter, thank you for replying. Did you also feel nauseas. I have had nausea since last June, diagnosed with underactive thyroid in February this year, put on levo. Initially I felt better but now I think the dose has been too high as the nausea came back and has not left!! Dr has reduced my dose from 100mcg to 75mcg but I have to wait till mid October for blood test to see where my TSH and T4 are at. Trouble is I have got so low and fearful that I am not coping.

  • I have constant nausea, and it is completely and utterly doing my head in. When I wake up at night, it is still there. I am going round in circles in getting the doctor to realise how bad it is, and getting nowhere. I still tend to feel hungry though, it isn't like having a tummy upset. I often don't actually feel like eating because I feel so rotten, but I make an effort to eat (and eat healthily) because I don't want any doctors blaming a bad diet for the problem. I don't lose weight even though I think my calorie intake isn't high enough.

    The GP has now suggested acid reflux, but I am certainly not going down that route again. I was on prescribed PPIs a couple of years ago, which made everything much much worse, and I didn't know then that it was more likely to be low stomach acid I was suffering from. I take apple cider vinegar before lunch and dinner, but it has made no difference to anything.

    I've been trying to get my diet sorted out, as I wonder if there might be a connection with the nausea. I sometimes thought I was worse after eating dairy, but I've kept a food and symptom diary, and it isn't conclusive. My GP sent me to a dietician to try to get to the bottom of it all, and she said I didn't eat enough dairy!!! She seemed oblivious to the reason I was being sent to see her. I already eat gluten-free, and also avoid soya and yeast. I have made an appointment to see a private nutritionist to help me sort things out because I know I need help.

    I don't know that any of that is particularly helpful to you really, because I am not losing weight like you, but I truly sympathise with the nausea :(

  • Interesting. Thank you. Are you taking levothyroxine? If so, what dose are you currently on.

  • Am taking 100mcg levothyroxine daily - not sure if I dare to check whether that causes nausea :(

  • It took me 7 years to get diagnosed. I have Hashis and take levo since november 2014. The last 2 years on top of all the symptoms I got the worst nausea, I couldn't do anything, lost almost 10kg in a short time.

    After beginning with levo suddenly the nausea was not that worse anymore. NOTHING had worked before; PPIs, anti-nausea meds, herbs, Betaine HCL, lemon juice, the Paleo diet. I've literally tried everything that could help.

    My thyroid levels keep going like a rollercoaster thanks to the Hashi. But what I wanted to share is that I did and do notice a difference with the nausea. When I'm hyper it is worse including acid reflux.

    I still feel nauseous (but not that bad) and still have the appetite of a dead person. But I believe it will get better once the thyroid stops going from hypo/hyper and back.

    I make sure everything I eat is fresh and self made, no processed foods. Make sure everything you eat has nutritional value. Eat more times a day, I eat like six small meals.

    Also get checked for other possible causes; vitamins + minerals, parasites, helicobacter pylori and celiac.

  • Hello Flower3. Interesting what you write. Can I ask what Hashi is and how is it different from underactive thyroid? Would Hashi be diagnosed with the blood test I had done. I felt nauseas before being diagnosed and then once given levo, it took a couple of months for it to get into my system and for a short while I felt better but I now think the dose is too high and I feel so sick. Although my doctor has reduced my dose from 100 to 75 of levo,, we cannot test for six weeks. I am so desperate, feel unable to cope.

  • I'm so sorry you feel unwell. Did they measure your TSH and FT4 before reducing your dose? Because that can tell you if you are hyper or hypo. Everybody is different but after changing my dose of levo I feel really bad so I hope for you it will get better soon.

    Hashimotos disease is what I was talking about. Most people with hypothyroidism have Hashimotos disease, this is a auto-immune disease of the thyroid. The immune system sees the thyroid as bad and will start attacking it, thyroid will be working less and less (=hypothyroid).

    You can get your antibodies tested; anti-TPO and anti-TG. BOTH is important! Anti-TPO was negative for me but anti-TG very positive.

  • How do I get my antibodies tested? My doctor just offers TSH and T4. I don't really understand what anti TPO and anti TG mean and I do apologise that I seem so ignorant.

    My dose was reduced because of my latest blood results on 18th August. My serum free T4 was 22.0 (12.00-22.00) and serum TSH level 0.05 (0.20-4.20). Back in April, my previous blood test showed TSH 0.16 and T4 19.9. So to me it looks like my T4 has gone up and my TSH has gone down but I don't really understand what this means. I am so confused.

    Many thanks for replying to my message, I really do appreciate it

  • You do not need to apologise or call yourself ignorant! It's a shame no doctor explained to you what this all means, that is not your fault.

    The best advice I can give you is to get yourself educated about the thyroid. Read and learn about it so you understand what is going on in your body, what your test results mean and what the levo does for you. That way you get some sort of control. Via Google or Thyroid UK (http://www.thyroiduk.org.uk/tuk/) you can get a lot of information. I can also recommend the book of Isabella Wentz.

    Anti-TPO and anti-TG are the antibodies of the thyroid, they can measure this in your blood. If your body makes antibodies this test will be positive and that will mean you have Hashimotos disease (the auto-immune disease of the thyroid). That doesn't change anything in your treatment BUT it is important information because it means it's not just your thyroid but your whole immunesystem and that can cause other troubles. So you should ask your doctor next time to test for Hashimotos disease.

    TSH is the Thyroid Stimulating Hormone, as the word says this is the hormone that will ask your thyroid to produce hormones. It is controlled in the brain so TSH is constantly going around because it is important that you always have thyroid hormone in your blood so you can function normally. FT4 means Free T4, T4 is one of the thyroid hormones. If you are hypothyroid you will have a high TSH (which means your brain/body is asking loudly for FT4) and a low FT4 (the thyroid isn't able to produce hormones anymore). This is the situation where you will get levothyroxine which is T4 in a pill. Instead of producing thyroid hormones you take them in a pill form.

    Your latest blood results showed you are hyper, TSH is too high and FT4 also. So it is a good thing to reduce your levo and wait and see. It goes really slow so that's why it is important to wait 4-6 weeks before getting your blood tested.

    I hope it is a bit more clear now, please do read a lot about it, the thyroid is not a easy thing but you will feel stronger and more in control once you learn how it works and what this means for your body.

You may also like...